Alert archive / South Dakota / Wind Advisories in 2020

Wind Advisory 7, NWS Aberdeen, SD

March 19, 202024 counties in South Dakota; Big Stone County, Traverse County, Minnesota

NWS Aberdeen, SD issued this wind advisory at Mar 19, 2020, 3:22 AM CDT for 24 counties in South Dakota; Big Stone County, Traverse County, Minnesota. It took effect at Mar 19, 2020, 1:00 PM CDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Mar 19, 2020, 3:22 AM CDT (08:22 UTC)
In effect from
Mar 19, 2020, 1:00 PM CDT
Expired
Mar 19, 2020, 11:59 PM CDT
In force
11 hr
Issued by
NWS Aberdeen, SD
All 26 counties

Big Stone County, MN, Traverse County, MN, Brown County, SD, Buffalo County, SD, Campbell County, SD, Clark County, SD, Codington County, SD, Day County, SD, Deuel County, SD, Edmunds County, SD, Faulk County, SD, Grant County, SD, Hamlin County, SD, Hand County, SD, Hughes County, SD, Hyde County, SD, Jones County, SD, Lyman County, SD, Marshall County, SD, McPherson County, SD, Potter County, SD, Roberts County, SD, Spink County, SD, Stanley County, SD, Sully County, SD, Walworth County, SD

The radar

The Aberdeen radar (KABR), 53 km from the middle of the area, began a volume at 08:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 8.4 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2020-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2020-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 182 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
732 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
182 m²/s²
0-3 km storm-relative helicity
258 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

931 
WWUS73 KABR 190822
NPWABR

URGENT - WEATHER MESSAGE
National Weather Service Aberdeen SD
322 AM CDT Thu Mar 19 2020

SDZ004>006-009-010-016>018-033>037-045-048-051-192100-
/O.NEW.KABR.WI.Y.0007.200319T1800Z-200320T0300Z/
Campbell-McPherson-Brown-Walworth-Edmunds-Potter-Faulk-Spink-
Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
Including the cities of Pollock, Eureka, Aberdeen, Mobridge, 
Ipswich, Gettysburg, Faulkton, Redfield, Fort Pierre, Onida, 
Pierre, Highmore, Miller, Murdo, Kennebec, and Gann Valley
322 AM CDT Thu Mar 19 2020 /222 AM MDT Thu Mar 19 2020/

...WIND ADVISORY IN EFFECT FROM 1 PM CDT /NOON MDT/ THIS
AFTERNOON TO 10 PM CDT /9 PM MDT/ THIS EVENING...

* WHAT...North winds 25 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of central, north central and northeast South 
  Dakota.

* WHEN...From 1 PM CDT /noon MDT/ this afternoon to 10 PM CDT /9 
  PM MDT/ this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

MNZ039-046-SDZ007-008-011-019>023-192100-
/O.NEW.KABR.WI.Y.0007.200319T1800Z-200320T0600Z/
Traverse-Big Stone-Marshall-Roberts-Day-Clark-Codington-Grant-
Hamlin-Deuel-
Including the cities of Wheaton, Ortonville, Britton, Sisseton, 
Webster, Clark, Watertown, Milbank, Hayti, and Clear Lake
322 AM CDT Thu Mar 19 2020

...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 1 AM CDT
FRIDAY...

* WHAT...North winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...In South Dakota, Marshall, Roberts, Day, Clark, 
  Codington, Grant, Hamlin and Deuel Counties. In Minnesota, 
  Traverse and Big Stone Counties.

* WHEN...From 1 PM this afternoon to 1 AM CDT Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
3 follow-up statements
579 
WWUS73 KABR 192018
NPWABR

URGENT - WEATHER MESSAGE
National Weather Service Aberdeen SD
318 PM CDT Thu Mar 19 2020

SDZ004>006-009-010-016>018-033>037-045-048-051-200300-
/O.CON.KABR.WI.Y.0007.000000T0000Z-200320T0300Z/
Campbell-McPherson-Brown-Walworth-Edmunds-Potter-Faulk-Spink-
Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
Including the cities of Pollock, Eureka, Aberdeen, Mobridge, 
Ipswich, Gettysburg, Faulkton, Redfield, Fort Pierre, Onida, 
Pierre, Highmore, Miller, Murdo, Kennebec, and Gann Valley
318 PM CDT Thu Mar 19 2020 /218 PM MDT Thu Mar 19 2020/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT /9 PM MDT/
THIS EVENING...

* WHAT...North winds 25 to 35 mph with gusts up to 45 mph.

* WHERE...Portions of central, north central and northeast South 
  Dakota.

* WHEN...Until 10 PM CDT /9 PM MDT/ this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

MNZ039-046-SDZ007-008-011-019>023-200430-
/O.CON.KABR.WI.Y.0007.000000T0000Z-200320T0600Z/
Traverse-Big Stone-Marshall-Roberts-Day-Clark-Codington-Grant-
Hamlin-Deuel-
Including the cities of Wheaton, Ortonville, Britton, Sisseton, 
Webster, Clark, Watertown, Milbank, Hayti, and Clear Lake
318 PM CDT Thu Mar 19 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM CDT FRIDAY...

* WHAT...North winds 25 to 35 mph with gusts up to 45 mph. 

* WHERE...In South Dakota, Roberts, Marshall, Clark, Day, Deuel, Hamlin,
  Grant and Codington Counties. In Minnesota, Big Stone and 
  Traverse Counties.

* WHEN...Until 1 AM CDT Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Parkin
739 
WWUS73 KABR 200249
NPWABR

URGENT - WEATHER MESSAGE
National Weather Service Aberdeen SD
949 PM CDT Thu Mar 19 2020

SDZ004>006-009-010-016>018-033>037-045-048-051-200400-
/O.EXP.KABR.WI.Y.0007.000000T0000Z-200320T0300Z/
Campbell-McPherson-Brown-Walworth-Edmunds-Potter-Faulk-Spink-
Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
Including the cities of Pollock, Eureka, Aberdeen, Mobridge, 
Ipswich, Gettysburg, Faulkton, Redfield, Fort Pierre, Onida, 
Pierre, Highmore, Miller, Murdo, Kennebec, and Gann Valley
949 PM CDT Thu Mar 19 2020 /849 PM MDT Thu Mar 19 2020/

...WIND ADVISORY WILL EXPIRE AT 10 PM CDT /9 PM MDT/ THIS
EVENING...

Slowly diminishing north winds have fallen below advisory
strength. So, the wind advisory will be allowed to expire at 10 PM
CDT.

$$

MNZ039-046-SDZ007-008-011-019>023-200600-
/O.CON.KABR.WI.Y.0007.000000T0000Z-200320T0600Z/
Traverse-Big Stone-Marshall-Roberts-Day-Clark-Codington-Grant-
Hamlin-Deuel-
Including the cities of Wheaton, Ortonville, Britton, Sisseton, 
Webster, Clark, Watertown, Milbank, Hayti, and Clear Lake
949 PM CDT Thu Mar 19 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM CDT FRIDAY...

* WHAT...North winds 20 to 35 mph with gusts up to 45 mph.

* WHERE...In South Dakota, Roberts, Marshall, Clark, Day, Deuel, 
  Hamlin, Grant and Codington Counties. In Minnesota, Big Stone 
  and Traverse Counties.

* WHEN...Until 1 AM CDT Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
438 
WWUS73 KABR 200459
NPWABR

URGENT - WEATHER MESSAGE
National Weather Service Aberdeen SD
1159 PM CDT Thu Mar 19 2020

MNZ039-046-SDZ007-008-011-019>023-200600-
/O.CAN.KABR.WI.Y.0007.000000T0000Z-200320T0600Z/
Traverse-Big Stone-Marshall-Roberts-Day-Clark-Codington-Grant-
Hamlin-Deuel-
Including the cities of Wheaton, Ortonville, Britton, Sisseton, 
Webster, Clark, Watertown, Milbank, Hayti, and Clear Lake
1159 PM CDT Thu Mar 19 2020

...WIND ADVISORY IS CANCELLED...

Slowly diminishing north winds have fallen below advisory
strength. So, the wind advisory has been cancelled.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this wind advisory went out at Mar 19, 12:29 AM CDT, 2 hours 53 minutes earlier.

Area forecast discussion, Mar 19, 12:29 AM CDT, 2 hours 53 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1229 AM CDT Thu Mar 19 2020

.UPDATE...
Issued at 950 PM CDT Wed Mar 18 2020

Based on area webcams and surface obs (revealing fog/drizzle), as
well as the low level thermal profile across north central South
Dakota (revealing drizzle becoming freezing drizzle or light
freezing rain tonight, changing over to light snow into Thursday
morning), went ahead and introduced a preliminary three county
winter wx adv (Corson/Campbell/McPherson) for a wintry mix of
precip types. Not really all that much of each type of precip
accumulation ("light ice glaze" followed by "skiff/few tenths of
an inch of snow" type amounts), but enough to potentially
introduce slick roads/bridges/sidewalks. The wind, once it picks
up on Thursday will add another layer of difficulty to travel on
snowy/icy roads. The remainder of the forecast is in pretty good
shape this evening. Updates are out.

UPDATE Issued at 705 PM CDT Wed Mar 18 2020

See below for an aviation forecast discussion for the 00Z TAFs.

&&

.SHORT TERM...(This Evening through Thursday Night)
Issued at 244 PM CDT Wed Mar 18 2020

A southwest CONUS upper level low will continue to organize and
propagate to the northeast this evening, overnight, and through the
day Thursday.  A mixed bag of precipitation is expected with this
system.  Initially precipitation looks to start out as drizzle for
most of the area as low level stratus thickens this evening.
Fortunately, this drizzle is not expected to be freezing as
temperatures start out in the upper 30s to low 40s at the onset.
Drizzle will become a more solid precipitation as saturation begins
to extend through the mid layers.

As temperatures cool off aloft and at the surface, a transition from
drizzle to freezing drizzle/rain followed by snow is expected.
Shortly after surface temperatures begin to drop below freezing,
BUFKIT soundings indicate saturation will occur throughout the DGZ.
This will lead to a relatively small window of freezing
rain/drizzle. Therefore, ice accumulations are expected to remain at
a couple hundredths or less.  And even then, there is a question of
whether or not road temperatures will cool down fast enough to
allow  ice to develop from damp roads.

Overall, most of the CWA is not expected to get a ton of moisture
with less than a tenth of an inch expected for most areas except the
far southern and southeastern zones that may see up to a quarter
inch.  Ice should be limited to a couple or few hundredths and snow
generally less than an inch except maybe slightly more in the
southeastern forecast area.

.LONG TERM...(Friday through Wednesday)
Issued at 244 PM CDT Wed Mar 18 2020

The extended period starts off with high pressure settling in over
the region, which looks to be the dominant feature over the area
through Friday night before getting pushed eastward by low pressure
sliding across the Rockies. May see some light rain or snow showers
over the eastern CWA Sunday afternoon and evening ahead of the
system. Quite a divergent pattern in the models after that, with all
of them showing the potential for some precipitation around the
Tuesday/Wednesday time frame. Will just stick with small POPs for
now during those time periods.

Friday will be the coolest day of the long term, with a gradual
warming trend expected after that. Highs will be in the 20s on
Friday, in the 30s Saturday, and in the 40s and 50s Sunday through
Wednesday. After a chilly night with lows in the single digits and
teens Friday night, overnight lows will be in the 20s Saturday night
and Sunday night, and in the lower to mid 30s Monday night and
Tuesday night.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday Night)
Issued at 1227 AM CDT Thu Mar 19 2020

Sub-VFR cigs will be common throughout the TAF period. After 18Z
Thursday however, cigs will begin to improve/clear off from
northwest to southeast across the region, despite the strong north
winds persisting. A storm system will bring mainly drizzle/freezing
drizzle (very light freezing rain) potential to the area for the
rest of tonight. Expect a switch over to snow from north to south on
Thursday. Periods of sub-VFR vsbys from fog and precipitation will
be possible as well. Finally, look for northerly winds to increase
on Thursday to 25 to 35 mph with gusts to 45 mph or higher, and
persist into Thursday night before beginning to diminish.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Winter Weather Advisory until 1 PM CDT /noon MDT/ this afternoon
     for SDZ003>005.

MN...None.
&&

UPDATE...Dorn
SHORT TERM...Telken
LONG TERM...Parkin
AVIATION...TDK
Hazardous weather outlook, Mar 19, 3:12 AM CDT, 10 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
312 AM CDT Thu Mar 19 2020

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-200815-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
312 AM CDT Thu Mar 19 2020 /212 AM MDT Thu Mar 19 2020/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

Occasional light mixed precipitation is expected through today. Only
light accumulations of ice and snow are expected. Also, the morning
fog will gradually lift over the area.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 9:22 PM CDTWinter Weather AdvisoryABRCampbell, Corson, McPherson14 hr

Nearby

Wind Advisories in South Dakota, 2020Wind Advisories in Minnesota, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.